Tornadoes · United States · Iowa · 2015

EF1 tornado, Cedar Rapids Airpark to Robins, Iowa, December 23, 2015

From Cedar Rapids Airpark to Robins, this EF1 tornado ran 2.3 miles across Linn County on December 23, 2015, touching down at 4:34 PM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 23, 2015
Touchdown
4:34 PM CST (22:34 UTC)
Lifted
4:38 PM CST (22:38 UTC)
On the ground
4 minutes
Path length
2.3 miles (3.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Linn County
Touchdown point
42.051, -91.722
Lift-off point
42.069, -91.686
Record number
1512231634-01

The damage survey

8 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • 2 semi trucks blown over on I-380.
  • several small trees snapped in narrow path
  • pine tree uprooted and broken hardwood branch
  • Metal building air conditioning units blown north onto parking lot.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A storm system lifting northeastward during the day on the 23rd brought a warm front into eastern Iowa and northwest Illinois. This allowed unseasonably warm, moist air to flow into eastern Iowa with scattered showers and thunderstorms developing by the late afternoon and early evening. The thunderstorms produced pea sized hail in parts of eastern Iowa along with 2 separate tornadoes. One tornado occurred in Linn County and the other traveled through Dubuque County. In addition to the thunderstorms, there was also heavy rain and strong gusty gradient winds of 40 to 50 MPH.

An EF-1 tornado with estimated peak winds of 96 MPH, damaged trees, roofs, and siding on homes along a 2.25 mile long path that was 50 yards wide. There was roof and siding damage to approximately 12 homes along Mustang Drive in Hiawatha.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Dec 23, 3:08 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 23, 3:08 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CST WED DEC 23 2015

.SYNOPSIS...
ISSUED AT 307 PM CST WED DEC 23 2015

INTENSE CYCLONE (983 MB) CENTERED NEAR INDEPENDENCE IA WITH WARM
FRONT TO INTERSTATE 80. TEMPERATURES SOUTH OF THE FRONT WERE IN
THE 60S WITH DEWPOINTS IN THE 50S. NORTHWEST OF THE SURFACE LOW
SNOW WAS FALLING FROM NORTHERN IA INTO EASTERN MN WHERE READINGS
WERE IN THE LOWER TO MID 30S.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 307 PM CST WED DEC 23 2015

HEADLINES...TORNADO WATCH IN EFFECT UNTIL 8 PM. WIND ADVISORY IN
EFFECT FROM 6 PM TO 2 AM.

FORECAST FOCUS ON SEVERE POTENTIAL UNTIL ABOUT 7 PM THEN VERY
STRONG WEST WINDS EXPECTED THROUGH THE EVENING.

TONIGHT...INTENSE LOW PRESSURE WILL TRACK TO LAKE SUPERIOR BY
MIDNIGHT. DRY SLOT WILL PUSH NORTHEAST ACROSS THE CWA WITH WINDS
BECOMING SOUTHWEST AND WEST ENDING THE SEVERE THREAT BY EARLY THIS
EVENING. VERY WINDY CONDITIONS CAN BE EXPECTED MUCH OF THIS EVENING
AS TIGHT GRADIENT MAKES ITS WAY ACROSS THE CWA...ESPECIALLY ALONG
AND EAST OF THE MS RIVER. THIS AREA WILL HAVE THE LONGER PERIOD OF
HIGH WINDS...THUS THE REASON FOR THE ADVISORY. IN OUR SW AND WESTERN
CWA THESE HIGH WINDS MAY ONLY LAST A FEW HOURS AND THIS CAN BE
HANDLED BY A SPECIAL WEATHER STATEMENT IF NEEDED. WINDS WILL
DIMINISH AFTER MIDNIGHT AS THE LOW PUSHES FARTHER AWAY AND A RIDGE
OF HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST. THERE MAY BE A
BRIEF PERIOD OF LIGHT RAIN AND SNOW IN OUR FAR NW CWA LATE THIS
EVENING BUT LITTLE ACCUMULATION EXPECTED. COLDER WEATHER WILL
ARRIVE IN THE WAKE OF THE SYSTEM WITH MINIMUM TEMPERATURES RANGING
FROM THE MID 20S AT INDEPENDENCE TO THE LOWER 30S IN OUR SE CWA.

THURSDAY...OPERATIONAL MODELS BRING A WEAK SHORT WAVE FROM THE
SOUTHWEST INTO OUR NW CWA DURING THE AFTERNOON. THERMAL PROFILES
INDICATE THIS WILL BE MAINLY IN THE FORM OF LIGHT SNOW FOR A FEW
HOURS. A NEGATIVE FACTOR IS LIMITED MOISTURE. WITH TEMPERATURES
IN THE 30S ANY ACCUMULATION WILL BE MINOR AND MAINLY ON GRASSY
SURFACES. MAXIMUM TEMPERATURES WILL RANGE FROM THE MID 30S NW TO
MID 40S SE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 307 PM CST WED DEC 23 2015

FRIDAY...CHRISTMAS DAY...MILD AND QUIET...HIGHS IN THE UPPER 30S TO
MID 40S. A SFC HIGH IS FORECAST TO CROSS THE WESTERN GREAT LAKES
WITH ANOTHER LEE-SIDE LOW DEVELOPING EAST OF THE FOUR CORNERS. WARM
AIR ADVECTION DOWNSTREAM OF THE LEE-SIDE LOW SHOULD LEAD TO
INCREASING MOISTURE/CLOUDS THROUGH THE DAY AND A CHANCE FOR LIGHT
RAIN SHOWERS AT NIGHT.

SATURDAY AND SATURDAY NIGHT...THE RIGHT ENTRANCE REGION OF A 300MB
JET STREAK IS PROJECTED TO SLIDE ACROSS THE UPPER MISSISSIPPI VALLEY
DURING THIS TIME...WHILE 850MB WAA INCREASES AND WV TRANSPORT
VECTORS BECOME ORIENTED PERPENDICULAR TO THE UPPER-LEVEL JET AXIS.
INITIAL ROUND OF ISENTROPIC LIFT WILL PUSH A BATCH OF SHOWERS ACROSS
THE FORECAST AREA SATURDAY MORNING. CHANCES FOR PRECIP WILL DECREASE
ACROSS THE CENTRAL/NORTHERN SECTIONS OF THE CWA FOR THE AFTN AND
OVERNIGHT...BUT REMAIN IN THE 50-60 PERCENT RANGE OVER THE SOUTHERN
THIRD OF THE CWA. PRESENCE OF MUCAPE OF A FEW 100 J/KG MEANS THERE
IS A CHANCE FOR EMBEDDED THUNDER WITHIN THE SHOWERS....MAINLY DURING
THE DAY.

AS PRECIP ENDS...COLD AIR ADVECTION DOES WARRANT AT LEAST A SLIGHT
CHANCE FOR A LIGHT RAIN/SNOW MIX LATE SATURDAY NIGHT MOSTLY NORTH OF
I-80...CHANCES FOR ANY ACCUMULATIONS OF SNOW AT THIS TIME ARE VERY
LOW.

SUNDAY...FOLLOWING THE SATURDAY/SATURDAY NIGHT JET STREAK UPPER-
LEVEL RIDING AND A COLD POOL OF SFC-850MB AIR SUPPORTS THE FORMATION
OF A MODERATELY STRONG 1040-1045MB SFC HIGH OVER SOUTH-CENTRAL
CANADA. GFS/ECMWF/CANADIAN ARE ON THE SAME PAGE WITH DRY AIR
ADVECTION ON SUNDAY VIA NE SFC WINDS...HOLDING MOST IF NOT ALL OF
THE PRECIP TO THE SOUTH OF THE FORECAST AREA. FORECAST HIGHS RANGE
FROM LOWER 30S NW TO UPPER 30S SE.

MONDAY...PLENTY OF TIME FOR THIS FORECAST TO CHANGE. TREND ON THE
MODELS HAS BEEN FOR A COLDER SOLUTION. ECMWF IS STILL THE WARMEST
MODEL...TRACKING THE LOW FURTHEST TO THE NW ACROSS EASTERN IOWA.
THUS THE ECMWF HAS WARMER THERMAL PROFILES AND MAINLY RAIN WITH A
POSSIBLE TRANSITION TO SNOW OVER THE NW HALF OF THE CWA DURING THE
SECOND HALF OF THE EVENT.

GFS/CANADIAN ARE COLD ENOUGH FOR MAINLY SNOW...BOTH TAKE THE SFC LOW
NORTHEASTWARD THROUGH INDIANA...WITH THE CANADIAN NOTABLY STRONGER.
TAKING ANTECEDENT SYNOPTIC CONDITIONS INTO ACCOUNT... MAINLY THE DRY
AIR ADVECTION IN THE NE FLOW... EVAPORATIVE COOLING WILL PROBABLY
PLAY IN BIG ROLE IN DETERMINING PRECIP TYPE...SO THIS ALONG WITH THE
LOW TRACK WILL BE CRITICAL IN HOW MUCH RAIN OR SNOW FALLS OVER E
IOWA/W ILLINOIS. THERE IS POTENTIAL FOR PRECIPITATION AMOUNTS OF
0.50 TO 1.00 INCHES...POSSIBLY HIGHER.

LIKE YESTERDAY...TODAY/S DETERMINISTIC GFS WAS IN FAIRLY GOOD
AGREEMENT WITH THE GFS ENSEMBLE MEAN REGARDING THE TRACK OF THE SFC
LOW. STAY TUNED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1212 PM CST WED DEC 23 2015

LIKELY SEE SOME IMPROVEMENT BUT MAINLY MVFR TOWARD MIDDAY INTO
EARLY AFTERNOON AHEAD OF LOW AND DRY SLOT. THIS INTERFACE WILL
LIKELY SERVE AS FOCUS FOR REDEVELOPMENT OF SHOWERS AND ISOLD-SCT
STORMS BETWEEN 20Z-00Z. AS THE LOW LIFTS AWAY THIS EVENING...SOME
WRAP-AROUND PRECIP COULD IMPACT KCID AND KDBQ TERMINALS... WITH
INITIALLY RAIN BUT COULD MIX OR CHANGE BRIEFLY TO SNOW. HAVE KEPT
PTYPE ALL RAIN FOR NOW. E/SE WINDS 10-20 KTS WILL SHIFT TO THE
WEST LATE PM INTO THE EVENING AND STRENGTHEN AOA 20 KTS WITH SOME
POTENTIAL FOR GUSTS OVER 40 KTS. WINDS QUICKLY SUBSIDE AFTER
06Z/24TH WITH CONDITIONS IMPROVING TO VFR.

&&

.HYDROLOGY...
ISSUED AT 307 PM CST WED DEC 23 2015

HYDROLOGY...RAINFALL AMOUNTS OF A QUARTER INCH TO THREE QUARTERS OF
AN INCH FELL OVER THE PAST 24 HOURS ACROSS THE FORECAST AREA.

SATURATED SOIL CONDITIONS...NEARLY ALL OF THIS RAINFALL WILL BECOME
RUNOFF LEADING TO THE CONTINUED THREAT FOR MINOR TO MODERATE RIVER
FLOODING...AND RECORD HIGH RIVER LEVELS BY DECEMBER STANDARDS. A
ROUND OF SCATTERED THUNDERSTORMS IS FORECAST THIS AFTERNOON AND
EVENING BRINGING ADDITIONAL MODERATE RAINFALL AMOUNTS OF 0.25 TO 0.50
INCHES ON AVERAGE.

ALONG THE MISSISSIPPI...MOST SITES WILL EXPERIENCE RISES THROUGH
THIS WEEK WITH THE PROBABILITY FOR MINOR FLOODING INCREASING BY
THURSDAY.

YET ANOTHER PRECIPITATION EVENT IS LIKELY ON MONDAY. IT IS TOO EARLY
TO DETERMINE WHETHER THIS STORM WILL PRODUCE MOSTLY RAIN OR SNOW.
THUS...THERE IS POTENTIAL FOR RIVER FLOODING THROUGH THE CHRISTMAS
HOLIDAY WEEKEND AND INTO NEXT WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 6 PM THIS EVENING TO 2 AM CST THURSDAY FOR
     CLINTON-JACKSON-SCOTT.

IL...WIND ADVISORY FROM 6 PM THIS EVENING TO 2 AM CST THURSDAY FOR
     BUREAU-CARROLL-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...UTTECH
AVIATION...HAASE
HYDROLOGY...UTTECH
Hazardous weather outlook, Dec 23, 3:22 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CST WED DEC 23 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
322 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE UNTIL 8 PM AND A
TORNADO WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT AN ISOLATED
TORNADO OR TWO IS POSSIBLE.

VERY WINDY CONDITIONS WILL FOLLOW THIS EVENING...WITH WEST TO
NORTHWEST WINDS POSSIBLY GUSTING TO 40 TO 50 MPH. A WIND ADVISORY
IS IN EFFECT FROM 6 PM TO 2 AM FOR LOCATIONS ROUGHLY ALONG AND
EAST OF THE MISSISSIPPI RIVER.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE ROUNDS OF RAIN ARE FORECAST SATURDAY INTO SUNDAY. THERE IS
A CHANCE FOR THUNDERSTORMS ON SATURDAY ACROSS SOUTHEAST IOWA AND
WEST CENTRAL ILLINOIS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

ANOTHER POSSIBLE SYSTEM IS FORECAST EARLY NEXT WEEK. ADDITIONAL
RAINFALL FROM BOTH OF THESE SYSTEMS COULD LEAD TO INCREASED RIVER
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED UNTIL ABOUT 7 OR 8 PM THIS EVENING.

HAASE

In the hours before

Special weather statement, Dec 23, 4:09 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 PM CST WED DEC 23 2015

ILC131-161-IAC115-139-232245-
ROCK ISLAND-MERCER-LOUISA-MUSCATINE-
409 PM CST WED DEC 23 2015

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 408 PM CST...A STRONG THUNDERSTORM WAS OVER COLUMBUS JUNCTION...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MUSCATINE...COLUMBUS JUNCTION...WILTON...FRUITLAND...GRANDVIEW...
CONESVILLE...ELIZA...COLUMBUS CITY...LETTS...COTTER...FAIRPORT...
ILLINOIS CITY...FREDONIA...FLAMING PRAIRIE PARK...SHADY CREEK
CAMPGROUND...SAULSBURY BRIDGE CAMPGROUND...FAIRPORT RECREATION
AREA...SWEETLAND CENTER...ARDON AND LOUISA COUNTY FAIRGROUNDS.

LAT...LON 4160 9101 4136 9080 4113 9135 4132 9148
TIME...MOT...LOC 2208Z 238DEG 36KT 4127 9135

NICHOLS
Special weather statement, Dec 23, 4:16 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CST WED DEC 23 2015

IAC031-045-103-105-139-232245-
CLINTON-JONES-JOHNSON-CEDAR-MUSCATINE-
416 PM CST WED DEC 23 2015

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 416 PM CST...A STRONG THUNDERSTORM WAS OVER WEST LIBERTY...OR NEAR
WEST BRANCH...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TIPTON...WEST BRANCH...MECHANICSVILLE...STANWOOD...WEST LIBERTY...
LOWDEN...WHEATLAND...OLIN...BENNETT...ATALISSA...TORONTO...MORLEY...
ROCHESTER...BUCHANAN...CLARENCE...CEDAR COUNTY FAIRGROUNDS...
MUSCATINE COUNTY FAIRGROUNDS...BENNETT PARK...TIPTON MATTHEWS AIRPORT
AND CEDAR VALLEY PARK.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 252 AND 271.

LAT...LON 4187 9074 4177 9086 4177 9090 4174 9090
      4147 9122 4155 9147 4205 9123
TIME...MOT...LOC 2216Z 213DEG 44KT 4159 9128

NICHOLS
Special weather statement, Dec 23, 4:16 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CST WED DEC 23 2015

ILC071-109-131-187-232245-
WARREN-HENDERSON-MCDONOUGH-MERCER-
416 PM CST WED DEC 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...

AT 416 PM CST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LITTLE YORK TO SCIOTA...AND MOVING NORTHEAST AT
55 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MACOMB...MONMOUTH...ROSEVILLE...KIRKWOOD...GOOD HOPE...PRAIRIE
CITY...LITTLE YORK...NORTH HENDERSON...RARITAN...SCIOTA...LITTLE SWAN
LAKE...ALEXIS...WALNUT GROVE...GREENBUSH...COLDBROOK...BALD BLUFF...
BERWICK...MEDIA...GERLAW AND PONEMAH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4048 9082 4106 9086 4118 9046 4115 9044
      4063 9045
TIME...MOT...LOC 2216Z 231DEG 46KT 4102 9081 4056 9074

UTTECH
Local storm report, Dec 23, 4:23 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          3 E BLANDINSVILLE       40.55N 90.81W
12/23/2015                   MCDONOUGH          IL   TRAINED SPOTTER

            SPOTTER REPORTS SEEING DEBRIS FROM A FUNNEL NORTH OF HIS
            LOCATION POSSIBLY NEAR ILLINOIS ROUTE 9 WEST OF SCIOTA.
            LOCATION APPROXIMATED BASED ON DESCRIPTION.

&&
Local storm report, Dec 23, 4:31 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TORNADO          1 N GOOD HOPE           40.57N 90.67W
12/23/2015                   MCDONOUGH          IL   LAW ENFORCEMENT

            STATE POLICE REPORT TORNADO ON THE GROUND. TIME
            APPROXIMATED.

&&
Local storm report, Dec 23, 4:32 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             1 SW BASCO              40.32N 91.21W
12/23/2015  E0.25 INCH       HANCOCK            IL   EMERGENCY MNGR

            AND VERY HEAVY RAIN

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

10.6 hours before the tornado, 111 km from the path. December 23, 2015.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -42804, lifted condensation level 1366 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -11 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-42804 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The surface observations

Cedar Rapids (CID), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 106 km away, was scanning. The volume nearest the touchdown began at 22:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of December 23, 2015

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 233:27 AM ESTEF0Berkeley, SC0.2100$18,000
December 238:21 AM CSTEF1Van Buren, AR0.275$80,000
December 239:43 AM CSTEF1Carter, MO6.0100$90,000
December 239:56 AM CSTEF1Wayne, MO3.050$5,000
December 2310:08 AM CSTEF1Wayne, MO3.075$50,000
December 2311:15 AM CSTEF0Jackson, IL6.050$5,000
December 2311:23 AM CSTEF1Perry, IL5.0200$175,000
December 2312:30 PM CSTEF1Edwards, IL4.3100$13,000
December 2312:32 PM CSTEF1White, IL1.6100$75,000
December 233:42 PM ESTEF1Johnson, IN0.340$25,000
December 232:54 PM CSTEF3Coahoma, MS61.6800228$2.4 million
December 233:55 PM ESTEF1Hamilton, IN0.7140$50,000
December 232:57 PM CSTEF2Lee, AR4.7100$100,000
December 234:13 PM ESTEF1Decatur, IN0.850$25,000
December 233:39 PM CSTEF0Spencer, IN2.050$3,000
December 234:55 PM ESTEF0Wayne, IN3.330$150,000
December 234:10 PM CSTEF4Holly Springs–Ashland tornado, Mississippi and Tennessee75.11,300936$11 million
December 235:12 PM ESTEF0Darke, OH0.020$6,000
December 234:15 PM CSTEF1McDonough, IL10.750
December 234:33 PM CSTEF0Mercer, IL10.650
December 234:43 PM CSTEF1Madison, TN1.250$25,000
December 235:38 PM CSTEF1Dubuque, IA1.125
December 236:43 PM ESTEF1Wayne, MI2.0100$500,000
December 236:16 PM CSTEF1Prentiss, MS3.980$100,000
December 236:17 PM CSTEF2Perry, TN14.95002$1.0 million
December 236:55 PM CSTEF3Wayne, TN48.48007$4.1 million
December 237:00 PM CSTEF2Lauderdale, AL to TN14.94001$100,000
December 238:11 PM ESTEF1Pendleton, KY3.84203$120,000
December 2310:14 PM CSTEF2DeKalb, TN8.4250$400,000
December 2311:25 PM ESTEF0Wood, WV0.225$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.